Nebraska, 2009

Hail and Damaging Wind in Nebraska, September 2, 2009

September 2, 2009 · NWS LBF · 5 events in 2 counties and zones

An area of low pressure moved east through western Nebraska and into north central Nebraska by late afternoon to become the focus for severe thunderstorms. During peak heating, thunderstorms developed with severe thunderstorms producing several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An area of low pressure moved east through western Nebraska and into north central Nebraska by late afternoon to become the focus for severe thunderstorms. During peak heating, thunderstorms developed with severe thunderstorms producing several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 2, 2:40 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 2, 2:40 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT WED SEP 2 2009

.DISCUSSION...
UPPER LOW DROPPING SSE ACROSS CENTRAL SOUTH DAKOTA LATE THIS
AFTERNOON...WITH A WEAK SURFACE REFLECTION CENTERED JUST SOUTHEAST
OF PIERRE. TROUGH/COLD FRONT EXTENDS SOUTHEAST FROM THIS WEAK
SURFACE LOW ACROSS CENTRAL NEBRASKA...AND THIS WILL SERVE AS THE
FOCUS FOR TSTM DEVELOPMENT. MOISTURE CONVERGENCE INCREASING A BIT
ALONG THE BOUNDARY ATTM...WITH SOME CU JUST STARTING TO DEVELOP.
OVERALL THE BEST CHANCE FOR PRECIP TONIGHT WILL BE AS THE UPPER LOW
DRIFTS INTO NORTHEAST NEBRASKA LATER THIS EVENING. PWAT VALUES
EXPECTED NEAR 1.5 INCHES IN THIS AREA...AND SOME HEAVIER BOUTS OF
RAIN ARE POSSIBLE. NOT EXPECTING EXTREMELY HEAVY AMOUNTS OF
RAIN...BUT TOTALS BETWEEN ONE AND TWO INCHES ARE POSSIBLE ACROSS
HOLT...BOYD...WHEELER AND GARFIELD COUNTIES. FURTHER
SOUTHWEST...MORE ISOLATED ACTIVITY WILL BE POSSIBLE INVOF THE
TROUGH/COLD FRONT. BEST CHANCES FOR THIS WILL BE ALONG AND EAST OF
HWY 83. SHEAR AND INSTABILITY ARE SUCH THAT A SEVERE STORM OR TWO
CONTAINING SUPERCELL CHARACTERISTICS WILL BE POSSIBLE.

UPPER LOW WILL CONTINUE DRIFTING SOUTH ON THURSDAY...WITH NORTHEAST
NEBRASKA STILL SEEING SOME WRAP AROUND SHOWERS DURING AT LEAST THE
FIRST HALF OF THE DAY. TEMPS WILL BE COOL ACROSS THE NORTHEAST...AND
MODEL GUIDANCE SUGGESTED 60S SEEMS REASONABLE GIVEN THE ABUNDANT
CLOUD COVER AND SHOWERS. UPPER LOW SHOULD HAVE DRIFTED FAR ENOUGH
SOUTH OF THE AREA FRIDAY NIGHT THAT PRECIPITATION SHOULD HAVE
ENDED...BUT CLOUDS WILL LINGER ACROSS THE SOUTHEAST PART OF THE
AREA.

NOW FOR LABOR DAY WEEKEND...IT APPEARS WEATHER WILL BE QUITE
PLEASANT. IT WILL BE A BIT BREEZY...AS SOUTH WINDS DEVELOP AHEAD OF
A DEEPENING LEEWARD TROUGH. TEMPS SHOULD RANGE FROM THE UPPER 70S TO
LOWER 80S SATURDAY...AND WARM INTO THE 80S SUNDAY AND MONDAY. NEXT
SYSTEM TO APPROACH THE AREA TUESDAY. GFS IN GOOD AGREEMENT WITH IT/S
ENSEMBLES...SO WILL TREND THE TIMING OF THE SYSTEM IN THAT
DIRECTION. ECMWF NOW ALSO COMING INTO LINE WITH THE GFS AND
ENSEMBLES...AND APPEARS THE BEST CHANCE OF RAIN/TSTMS WILL BE WITH
THE COLD FRONTAL PASSAGE ON TUESDAY NIGHT. HIGHS WILL REMAIN IN THE
80S TUESDAY...AND NEAR 80 ON WEDNESDAY.

&&

.AVIATION...
AS THE LOW SLIDES SOUTHEAST INTO NE NEB THIS EVENING...THUNDERSTORMS
WILL BE POSSIBLE ACROSS NORTH CENTRAL NEB. THIS HAS A POSSIBILITY TO
IMPACT THE KVTN TERMINAL...AND WILL BE MONITORED CLOSELY FOR AN
AMENDMENT TO INCLUDE THUNDER FOR THIS EVENING. FURTHER SOUTH THE
TROUGH WILL DRIFT ACROSS THE KLBF TERMINAL...AND WHILE HAVE KEPT THE
TAF VFR FOR NOW...IF A SHOWER/THUNDERSTORM DEVELOP A BRIEF MVFR
CONDITION IS POSSIBLE. TONIGHT STORM CHANCE DIMINISHES...HOWEVER
RESIDUAL MOISTURE WILL HELP TO DEVELOP MVFR/IFR STRATUS...MAINLY
NEAR LOW PRESSURE. THIS IS EXPECTED TO IMPACT KVTN...HOWEVER REMAIN
NORTH AND EAST OF KLBF AT THIS TIME. TOMORROW CLOUDS WILL BE SLOW TO
LIFT AS LOW SLOWLY DRIFTS ACROSS EASTERN NEB.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

DISCUSSION/PUBLIC...TAYLOR/SHULTZ
AVIATION...MASEK
Hazardous weather outlook, Sep 2, 2:32 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT WED SEP 2 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT WED SEP 2 2009 /232 PM MDT WED SEP 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ALONG AND SOUTHEAST OF A LINE FROM SPRINGVIEW...SOUTHWEST THROUGH
STAPLETON...NORTH PLATTE...AND IMPERIAL. A FEW STORMS MAY BECOME
SEVERE. THE MAIN THREAT WILL BE LARGE HAIL THE SIZE OF QUARTERS
AND DAMAGING WINDS UP TO 60 MPH.

MOST OF THE STORMS WILL DIMINISH WITH SUNSET...BUT IN THE SPENCER
AND ONEILL AREAS THE THUNDERSTORMS WILL LIKELY CONTINUE INTO THE
NIGHT. IN THIS PORTION OF NORTH CENTRAL NEBRASKA...LOCALLY HEAVY
RAIN OF 1 TO 2 INCHES COULD OCCUR BY THURSDAY MORNING AS AN AREA
OF LOW PRESSURE SLOWLY MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THURSDAY IN THE ONEILL
AREA. THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE ENTIRE AREA
MONDAY NIGHT THROUGH WEDNESDAY OF NEXT WEEK AS AN AREA OF LOW
PRESSURE APPROACHES THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER
PARTS OF THE AREA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

SCHULTZ

In the hours before

Local storm report, Sep 2, 4:15 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
515 PM CDT WED SEP 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             10 NNE STUART           42.73N 99.06W
09/02/2009  E0.50 INCH       HOLT               NE   PUBLIC

&&

BTAYLOR

The radar

The North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Holt

When
September 2, 4:17 PM CST
Where
Holt County, 8.83 mi NNE of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
42.720, -99.070

Thunderstorm Wind, Loup

When
September 2, 5:30 PM CST
Where
Loup County, 8.04 mi NNW of Almeria
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.930, -99.600

Thunderstorm winds blew over a privacy fence and broke off small tree branches.

Hail, Loup

When
September 2, 5:35 PM CST
Where
Loup County, 8.04 mi NNW of Almeria
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.930, -99.600

Hail, Loup

When
September 2, 5:37 PM CST
Where
Loup County, 10.41 mi N of Almeria
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.980, -99.500

Hail, Loup

When
September 2, 7:15 PM CST
Where
Loup County, 2.17 mi WNW of Taylor
Measured
1.5 in hail
Reported by
Public
Coordinates
41.780, -99.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188450, 188454, 188451, 188452, 188453.